Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 45, NWS Wichita, KS

May 11, 1998Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 11, 1998, 6:27 PM CDT for Russell County, Kansas. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 11, 1998, 6:27 PM CDT (23:27 UTC)
Expired
May 11, 1998, 7:10 PM CDT
In force
43 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Russell County, KS

The radar

The Grand Island radar (KUEX), 159 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 6:45 PM CDTHail 1.75Dorrance, KS
May 11, 6:53 PM CDTHail 1Dorrance, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1998-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 189 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1998-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 528 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
189 J/kg
Mixed-layer CIN
-565 J/kg
Mixed-layer LCL
993 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
528 m²/s²
0-3 km storm-relative helicity
593 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 112327 RRA
SVRICT
KSC167-120010-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
627 PM CDT MON MAY 11 1998

THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN RUSSELL COUNTY IN CENTRAL KANSAS

* UNTIL 710 PM CDT
 
* AT 625 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES
  SOUTHEAST OF RUSSELL...MOVING TO THE NORTHEAST AT 25 MILES AN
  HOUR.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BUNKER HILL
  DORRANCE
  WILSON LAKE

  IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO AN IN4DOOR SHELTER IMMEDIATELY.


NOONAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:45 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, May 11, 3:45 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
310 PM CDT MON MAY 11 1998

.SHORT TERM...

THE MAIN PROBLEM FOR TONIGHT WILL BE THUNDERSTORM CHANCES ACROSS THE
CENTRAL SECTIONS OF THE CWA.

18Z SURFACE CHART HAD A LOW PRESSURE SYSTEM CENTERED ON THE CO/KS
BORDER.  A WEAK TROF ESTENDED NORTH INTO WESTERN NEBRASKA AND A DRY
LINE EXTENDED SOUTH ACROSS THE OK PANHANDLE INTO WESTERN TX.

THE ETA MODEL SEEMED TO HAVE A SLIGHTLY BETTER GRASP ON THE CURRENT
POSITION OF THE LOW...HOWEVER...THE NGM MODEL DID NOT DIFFER BY
MUCH.  THEREFORE...I WILL FOLLOW THE ETA SOLUTION WITH NOT MUCH
VARIANCE FROM THE FWC NUMBERS.

THE SURFACE LOW IS PROGGED TO MOVE NORTHEAST INTO NE AND DEVELOP OF
LOW OVER SOUTH CENTRAL KANSAS BY F18.  EVEN THOUGH A VERY UNSTABLE
ENVIRONMENT EXISTS ACROSS THE CWA...I ANTICIPATE THE STRONGER STORMS
TO FIRE ACROSS NE IN PROXIMITY TO THE BETTER DYNAMICS.  THE CAP MAY
BE A BIT TOO MUCH TO OVERCOME IN CENTRAL AND SOUTHEAST KANSAS.  I AM
A BIT CONCERNED THAT THE LOW MAY MOVE MORE EASTERLY ACROSS NORTH
CENTRAL KANSAS.  THIS WOULD MAKE FOR A VERY INTERESTING SCENARIO
WITH ALL THE KEY INGREDIENTS IN PLACE.  THEIR DOES NOT SEEM TO BE
TOO MUCH SPEED SHEAR BUT THE ROTATIONAL SHEAR IS PRESENT...SO IF
STORMS FIRE...SOME ROTATION IS POSSIBLE.  THE FORECASTED LAPSE RATES
AT RSL ARE EXTREMELY STEEP WITH CAPES NEAR 3000 POSSIBLE.  SO WE
WILL DEFINATELY HAVE TO KEEP AN EYE ON THE DEVELOPING SITUATION.
LOW TEMPERATURES ARE GOING TO REMAIN RATHER MILD AS THE DEWPOINTS
STAY IN THE 50S OVERNIGHT.  THE LOSS OF MIXING WITH SUNSET SHOULD
HELP IN SUBSIDING THE WINDS A BIT.

CHANCE

...LONG TERM...
IMMEDIATE CONCERN ON TUE IS WHAT TO DO WITH THE FRONT.  MODELS ARE
BEGINNING TO SHOW SOME DIFFERENCES ON HANDLING OF SYSTEMS. NGM SEEMS
TO BE THE MIDDLE MAN. ETA REALLY PUSHES THE FRONT NEARLY THROUGH SE
KS BEFORE RETREATING LATE TUE. AVN NEVER SEEMS TO GET THE FRONT
THROUGH NE KS.  NGM NUDGES IT TO ALMOST INTO SE KS EARLY TUE A.M.
AND QUICKLY RETREATS IT BACK NORTH DURING THE DAY.  ETA CAPE
INDICATING AROUND 2000 J/KG OVER PARTS OF THE E...BUT WITH FRONT
BACK ACROSS NRN KS DURING THE AFTN AND LITTLE IN THE WAY OF UPPER
LVL SUPPORT WILL LEAVE FCST DRY FOR NOW.  OTHERWISE...THINGS SHOULD
BE FAIRLY QUIET INTO WEDNESDAY...WITH TEMPS WARMING UP NICELY AS
UPPER LVL RIDGING TAKES PLACE AHEAD OF THE NEXT SYSTEM MOVING INTO
THE SWRN STATES.

EXTENDED...MODELS CONTINUE TO INDICATE THAT NEXT SYSTEM WILL KICK
OUT ACROSS THE CWA ON THU INTO FRI AM.  STILL A QUESTION ON WHICH
MODEL TO BELIEVE...THE MORE SRN MRF WITH A VIGOROUS VORT MAX MOVING
THROUGH OK OR A MORE NRN TRACK WITH THE ECMWF...EITHER WAY STILL
WOULD INDICATE THAT CHC OF TSRA FOR THE CWA THU INTO FRI MORNING...
OTHERWISE THE FIRST PART OF THE WEEKEND LOOKING DRY.

NOONAN

FCSTID = 15
ICT   60  82  59  86 /  20  10   5   0
HUT   58  81  58  86 /  20  10   5   0
EWK   59  82  58  86 /  20  10   5   0
EQA   61  82  59  86 /  20  10   5   0
WLD   61  83  60  87 /  20  10   5   0
RSL   57  80  56  84 /  20   5   5   0
GBD   56  80  56  84 /  20   5   5   0
SLN   58  81  57  86 /  20  10   5   0
MPR   58  81  58  86 /  20  10   5   0
CFV   62  84  60  87 /  20  10   5   0
CNU   61  83  59  86 /  20  10   5   0
K88   61  83  58  86 /  20  10   5   0

.ICT...NONE.

In the hours before

Special weather statement, May 11, 3:33 PM CDT, 2 hours 54 minutes before
KSZ032-033-047-048-112130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
333 PM CDT MON MAY 11 1998

THE WIND ADVISORY FOR PARTS OF CENTRAL KANSAS HAS BEEN CANCELLED.

IN CENTRAL KANSAS:
BARTON      RUSSELL     LINCOLN     ELLSWORTH

THE WIND SPEEDS ACROSS PORTIONS OF CENTRAL KANSAS HAVE FALLEN
BELOW ADVISORY CRITERIA.  THEREFORE...THE WIND ADVISORY THAT WAS
IN EFFECT FOR BARTON...RUSSELL...LINCOLN...AND ELLSWORTH COUNTIES
HAS BEEN CANCELLED.

CHANCE

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 6:42 PM CDTSevere Thunderstorm WarningICTBarton48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.